Nebraska, 2022High Wind in Nebraska, May 11, 2022
May 11, 2022 · NWS GLD · 1 event in 1 county or zone
During the evening hours, a strengthening surface low moved across Eastern Colorado, Northwest Kansas, and South-Central Nebraska. As the low moved away from the Rockies, high winds gusting up to 58 mph developed across portions of extreme Southwest Nebraska, mainly in Red Willow County.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the evening hours, a strengthening surface low moved across Eastern Colorado, Northwest Kansas, and South-Central Nebraska. As the low moved away from the Rockies, high winds gusting up to 58 mph developed across portions of extreme Southwest Nebraska, mainly in Red Willow County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 11, 5:02 PM CST, 3 hours 57 minutes earlier.
Area forecast discussion, May 11, 5:02 PM CST, 3 hours 57 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
502 PM MDT Wed May 11 2022
.SHORT TERM...(This evening through Saturday)
Issued at 235 PM MDT Wed May 11 2022
Tonight...at 500mb low pressure was forecast to reside near Las
Vegas with southwest flow ahead of it. A narrow stripe of moisture
in the 700-500mb layer is expected to lift north-northeast out of
New Mexico and into the eastern 1/3 of the forecast area this
evening supporting some strong to potentially severe thunderstorms.
Dry conditions are expected by midnight. Low temperatures are
expected to range from the middle to upper 50s in far eastern
Colorado to the lower to upper 60s east of the CO/KS border. Breezy
to windy southerly winds are expected through the night.
Thursday-Thursday night...the upper low center is expected to take
on a negative tilt while lifting northeast into Wyoming by
afternoon, continuing northeast toward southeast Montana by the end
of the day then toward north central North Dakota overnight. At the
surface, breezy to windy conditions will continue through the day,
decreasing quickly after midnight. High temperatures are expected to
range from the upper 70s to middle 80s in far eastern Colorado to
the upper 80s to middle 90s along and east of the CO/KS border. Low
temperatures fall into the lower 40s to lower 50s. There will be a
threat for strong to potentially severe thunderstorms in the early
afternoon through evening hours generally east of a line from McCook
to Hill City.
Friday-Friday night...surface high pressure resides over the area in
the morning allowing for rather light winds. In the afternoon the
surface high slowly moves east allowing for some strong southerly
winds across far eastern Colorado. The upper level flow becomes
zonal and with a lack of appreciable moisture in the atmosphere dry
conditions are currently expected. High temperatures are forecast to
reach the middle 70s to lower 80s with low temperatures in the
middle 40s to lower 50s.
Saturday...the upper level flow shifts slightly to the northwest
with a bit better moisture profile in the 700-500mb level. However,
at this time it looks to be dry. High temperatures are expected to
be in the upper 70s to middle 80s.
.LONG TERM...(Saturday night through Wednesday)
Issued at 130 PM MDT Wed May 11 2022
An upper ridge will be over the central CONUS through the long
term period. However, a series of weak shortwave troughs will
move through the ridge axis, resulting in occasional chances for
showers and thunderstorms. Temperatures will be above normal
throughout the period, with highs generally in the 80s and lows in
the 40s and 50s. Thunderstorm chances will occur each afternoon
and evening beginning on Monday and continuing through Wednesday.
Due to the weak overall forcing, coverage should be fairly
limited. However, instability and shear parameters appear to be
sufficient for at least a marginal risk for severe storms should
any develop.
Elevated to near critical fire weather conditions will continue to
be a daily concern in the long term period, with lowest afternoon
humidity in northeast Colorado and near the Colorado/Kansas
border area. Breezy southeast winds are forecast to develop on
Monday and persist through Wednesday.
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 458 PM MDT Wed May 11 2022
For KGLD & KMCK... VFR conditions are expected through the period.
The main interest is another round of LLWS though it may not be as
strong as last night. The LLWS looks to take shape around 4Z and
will last till near 12Z though KGLD may see the LLWS drop off
closer to 10Z. Otherwise, the severe storms currently look to be
more to the southeast of both terminals with a very small chance
of either terminal seeing a storm. Winds will remain southerly
through 12Z, but begin to become westerly as a front moves through
during the day.
&&
.CLIMATE...
Issued at 235 PM MDT Wed May 11 2022
Record and near record high temperatures are expected at the
following locations today:
Hill City........96 degrees set back in 1962
Burlington.......93 degrees set back in 1963
Colby............92 degrees set back in 2005
Yuma.............95 degrees set back in 1962
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Red Flag Warning from 10 AM MDT /11 AM CDT/ to 9 PM MDT /10 PM
CDT/ Thursday for KSZ001-002-013-014-027-028-041-042.
Red Flag Warning until 9 PM MDT /10 PM CDT/ this evening for
KSZ001-013-027.
CO...Red Flag Warning from 10 AM to 9 PM MDT Thursday for COZ252>254.
Red Flag Warning until 9 PM MDT this evening for COZ252>254.
NE...Red Flag Warning from 10 AM MDT /11 AM CDT/ to 9 PM MDT /10 PM
CDT/ Thursday for NEZ079-080.
Red Flag Warning until 9 PM MDT this evening for NEZ079.
&&
SHORT TERM...99
LONG TERM...024
AVIATION...KAK
CLIMATE...99Hazardous weather outlook, May 11, 7:47 PM CST, 1 hour 12 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
747 PM MDT Wed May 11 2022
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-130200-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
747 PM MDT Wed May 11 2022 /847 PM CDT Wed May 11 2022/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...THROUGH TONIGHT...
Wildfire smoke originating from north central New Mexico may impact
areas generally west of a line from Leoti to Norton overnight. Air
quality will be unhealthy for sensitive groups.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY...
Isolated severe storms are possible during the afternoon and evening
hours on Thursday, mainly east of a line from McCook, Nebraska to
Gove, Kansas. Large hail and damaging winds are the primary hazards.
A Fire Weather Watch is in effect on Thursday, mainly west of a line
from Hitchcock county Nebraska to Logan county Kansas.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any severe or significant weather
to the National Weather Service in Goodland via social media or
telephone.
Vincent
In the hours before
Special weather statement, May 11, 7:03 PM CST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Goodland KS
803 PM CDT Wed May 11 2022
KSZ014-028-120130-
Thomas KS-Logan KS-
803 PM CDT Wed May 11 2022
...A strong thunderstorm will impact portions of southeastern Thomas
and northeastern Logan Counties through 830 PM CDT...
At 803 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southeast of Winona, or 17 miles southwest of Oakley, moving
northeast at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Monument around 820 PM CDT.
This includes Interstate 70 in Kansas between mile markers 68 and 73.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3889 10110 3898 10125 3922 10109 3922 10075
TIME...MOT...LOC 0103Z 212DEG 31KT 3901 10114
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
TriggLocal storm report, May 11, 7:09 PM CST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
709 PM MDT WED MAY 11 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0658 PM HAIL 7 SW MINGO 39.22N 101.07W
05/11/2022 E0.50 INCH THOMAS KS TRAINED SPOTTER
SPOTTER REPORTED SMALL HAIL UP TO HALF AN
INCH MIXED WITH RAIN.
&&
KAKLocal storm report, May 11, 7:12 PM CST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
712 PM MDT WED MAY 11 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0709 PM HAIL 3 SSE COLBY 39.35N 101.02W
05/11/2022 M0.75 INCH THOMAS KS TRAINED SPOTTER
TRAINED SPOTTER REPORTS PENNY SIZED HAIL.
&&
KAKSpecial weather statement, May 11, 7:15 PM CST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Goodland KS
815 PM CDT Wed May 11 2022
KSZ014-015-120145-
Sheridan KS-Thomas KS-
815 PM CDT Wed May 11 2022
...A strong thunderstorm will impact portions of northeastern Thomas
and northwestern Sheridan Counties through 845 PM CDT...
At 813 PM CDT, trained weather spotters reported a strong
thunderstorm near Gem, or 8 miles east of Colby, moving northeast at
30 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Trained weather spotters. A trained spotter reported penny
size hail along Interstate 70 east of Colby.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Rexford.
This includes Interstate 70 in Kansas between mile markers 51 and 59.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3923 10072 3936 10112 3950 10107 3957 10074
3957 10052 3941 10049
TIME...MOT...LOC 0113Z 212DEG 28KT 3937 10088
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
TriggLocal storm report, May 11, 7:38 PM CST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
738 PM MDT WED MAY 11 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM NON-TSTM WND GST 2 N ATWOOD 39.84N 101.04W
05/11/2022 M50 MPH RAWLINS KS MESONET
MESONET STATION GW1727 ATWOOD.
&&
TTLocal storm report, May 11, 8:04 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
804 PM MDT WED MAY 11 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0737 PM NON-TSTM WND GST 5 S BURLINGTON 39.23N 102.28W
05/11/2022 M52 MPH KIT CARSON CO ASOS
THE ASOS IN BURLINGTON, CO (KITR) MEASURED A
52 MPH (45 KNOT) SOUTHERLY WIND GUST AT 7:37
PM MDT. SUSTAINED AT 37 MPH (32 KNOTS).
&&
VINCENTHigh Wind, Red Willow
- When
- May 11, 8:59 PM CST
- Where
- Red Willow forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 40.176, -100.477 (the zone’s center; the record gives no point)
The southerly 58 mph wind gust was reported via the McCook ASOS station (KMCK).
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Minnesota, May 11, 20221 death · $57,000 · EF1 · 29 events
- Wildfire in California, May 11 to 17, 2022$60 million · 1 event
- High Wind in Colorado, May 11, 20221 death · 70 kt wind · 4 events
- Tornadoes and Hail in Minnesota, May 11, 2022$854,000 · EF0 · 70 events
- Flooding and Hail in Michigan, May 11, 2022$2.6 million · 1 in hail · 6 events
- Hail in Minnesota, May 11, 2022$665,000 · 2.5 in hail · 12 events
- Hail and Damaging Winds in Kansas, May 11, 2022$37,000 · 1 in hail · 5 events
- Hail in South Dakota, May 11, 2022$36,000 · 1.75 in hail · 5 events
- Hail and Damaging Winds in South Dakota, May 11 to 12, 20221.75 in hail · 14 events
- Flash Flood and Hail in Illinois, May 11, 20221 injured · 1.25 in hail · 5 events
- Hail and Damaging Winds in South Dakota, May 11 to 12, 20221.75 in hail · 10 events
- Hail and Heavy Rain in Minnesota, May 11, 20222 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1025580.